Question of the Day – Monday December 3, 2018

Question – Anti-epidermal growth factor receptor drugs are used in a variety of cancer treatments. What skin manifestation is associated with the use of these drugs and what is the currently recommended treatment for this manifestation?

Answer – The cited article describes a recent systematic review and notes “Drugs that target epidermal growth factor receptor (EGFR) –both monoclonal antibodies and small-molecule tyrosine kinase inhibitors – are used to treat patients with cancer. They are universally associated with a peculiar skin rash commonly called acneiform rash, which appears at 1-3 weeks after initiation of treatment, and occurs in 70-100% of patients treated. Other late adverse events affecting the skin can also appear several weeks after treatment, including conditions such as xerosis and pruritus, skin fissuration, dermatitis and adnexa growth alterations.” These authors further note “In this systematic review and meta-analysis including 13 studies and more than 1000 patients, we found that prophylaxis with an oral tetracycline is a protective factor for the skin rash (folliculitis) that develops in reaction to anti-EGFR agents. In fact, patients taking pre-emptive antibiotics were approximately 50% and 70% less likely to develop all grades and grades 2-4 of skin rash, respectively, than patients not taking this prophylaxis.” (Petrelli K et al. Antibiotic prophylaxis for skin toxicity induced by anti-epidermal growth factor receptor agents: A systematic review and meta-analysis. 2016 Br J Derm 175:1166-1174)